Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 14, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Mar 17, 1998, 3:35 PM CST for Howell County, Ozark County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 1998, 3:35 PM CST (21:35 UTC)
- Expired
- Mar 17, 1998, 6:00 PM CST
- In force
- 2 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Howell County, MO, Ozark County, MO
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 172137 FFWSGF MOC091-153-180000- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 335 PM CST TUE MAR 17 1998 * FLOOD WARNING FOR HOWELL COUNTY - SOUTH CENTRAL MISSOURI OZARK COUNTY - SOUTHWESTERN MISSOURI * UNTIL 600 PM CST * SOME AREAS OR STREAMS AFFECTED ALL LOW WATER BRIDGES IN OZARK AND HOWELL COUNTY ESPECIALLY HIGHWAY JJ IN HOWELL COUNTY AND HIGHWAY T NEAR MAMMOTH IN OZARK COUNTY. * CAUSE AND EFFECT AT 328 PM...LOCALLY MODERATE RAIN WAS CONTINUING ACROSS HOWELL COUNTY. THIS WILL SOON EXIT THE COUNTY. HOWEVER MORE RAIN IS POSSIBLE AHEAD OF A LOW PRESSURE SYSTEM OVER NEVADA. * FORECAST CONDITIONS RAINFALL AMOUNTS OF BETWEEN A QUARTER AND A THIRD OF AN INCH ARE POSSIBLE THROUGH 6 PM. HOWEVER...RUNOFF FROM RAIN EARLIER THIS AFTERNOON WILL BE THE MAIN CULPRIT FOR FLOODING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND. AREA RESIDENTS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND IF HEAVY RAINS OR FLOODING ARE OBSERRVED...BE PREPARED TO MOVE TO HIGHER GROUND. GORDON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 2:35 PM CST, 1 hour earlier.
Area forecast discussion, Mar 17, 2:35 PM CST, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 PM CST TUE MAR 17 1998 WELL...SFC ANLYS HAS LOW NR NEVADA WITH WRMFNT TO TBN-CGI. CDFNT FM HRO-SHV. COLD AIR IS ALREADY INTO PORTIONS OF SE KS. THIS CONTRASTS WITH MID 50 DWPTNS OVR UNO/SE MO RGN. 88D REFLECTIVITY LOOP HAS WAA RAINS AHEAD OF MAIN LOW. HOWEVER OUR CWA IS SATURATED WITH CLDNS. PORTIONS OF ERN AR...CLEARED OUT & ALLOWED SFC TEMPS TO CLIMB INTO THE UPPER 60S TO LOW 70S. WITH H5 COLD POCKET PASSING THROUGH...WL WATCH VIL/VIL DENSITY VALUES ON 88D FOR POSSIBLE 3/4 INCH HAIL...BUT BEST THREAT IS E/SE OF MY CWA. FCST PROB OF NIGHT...ZFP WORDING...CHC OF FOG...TEMPS... WOULD LIKE TO CUT BACK POPS SPECLY OVR WRN AREAS. LIKE TO DROP WATCH. THREAT OF TRUE HEAVY RAIN IS OVER ALBEIT SOME SHRA/TRW MAY PRODUCE 1/2 INCH OF RAIN IN UNO AREA. USING THE ETA MODEL FOR THIS RUN AND USING THE 2M ETA TEMPS. RECOMMENDATIONS FOR TODAY (FOR COORDINATION PURPOSES ONLY): JLN: CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS EARLY. AREAS OF FOG DEVELOPING AFTER MIDNIGHT. LOW 40 TO 45. SOUTHWEST WIND 5 MPH. SGF: CLOUDY WITH 40 PERCENT CHANCE OF SHOWERS. AREAS OF FOG DEVELOPING LATE. LOW 40 TO 45. SOUTHWEST WIND 5 TO 10 MPH. AIZ: CLOUDY WITH INTERMITTENT SHOWERS AND ISOLATED THUNDERSTORMS EARLY. LOW AROUND 40. SOUTHWEST 5 TO 10 MPH. UNO:: CLOUDY WITH SHOWERS AND A FEW THUNDERSTORMS. LOW IN THE MID 40S. SOUTHEAST 10 TO 15 MPH BECOMING SOUTHWEST. CCF: SGF CR 042/058 044/050 037 04435 JLN ER 041/060 048/052 040 04326 GORDON
In the hours before
Special weather statement, Mar 17, 1:00 PM CST, 2 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST MON MAR 17 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...HEAVY RAIN AND LOCALIZED FLOODING POSSIBLE LATE THIS AFTERNOON AND TONIGHT... AT 1245 PM...SURFACE LOW PRESSURE WAS LOCATED JUST WEST OF DALLAS FT WORTH. THIS STORM WILL MOVE SLOWLY NORTHEAST ACROSS SOUTHERN MISSOURI ON TUESDAY. THIS LOW IS PUMPING AN INORDINATE AMOUNT OF MOISTURE FROM THE GULF OF MEXICO. MEANWHILE AN UPPER LEVEL LOW OVER SOUTHWESTERN TEXAS WAS CONTRIBUTING TO THE OVERALL AMOUNT OF LIFT ACROSS THE CENTRAL AND SOUTHERN PLAINS. WIDESPREAD RAIN IS EXPECTED FOR THE REST OF THE AFTERNOON AND THIS EVENING. HOWEVER A DRY SLOT IN THE MID LEVELS OF THE ATMOSPHERE WILL BE SWINGING IN BEHIND THE SURFACE LOW AND ABRUPTLY SHUT OFF THE WIDESPREAD RAIN LATE TONIGHT ACROSS WESTERN AREAS. BASED ON THE TRAJECTORY OF THE DRY SLOT AND THE MOVEMENT OF THE HEAVY RAIN OUT OF ARKANSAS...I EXPECT 1 TO 2 INCHES OF RAIN GENERALLY EAST OF A CASSVILLE TO HARTVILLE TO ROLLA LINE. THE REST OF THE AREA CAN EXPECT AROUND 1 INCH OF RAIN THROUGH NOON ON TUESDAY. THIS WILL LIKELY CAUSE SOME FLOODING OF LOW WATER BRIDGE CROSSINGS AND LOW LYING LOCATIONS. THUNDERSTORMS WILL ALSO BE POSSIBLE TONIGHT INTO TUESDAY. HOWEVER...THE ATMOSPHERE IS TOO SATURATED FOR SEVERE WEATHER TONIGHT. A COLD POCKET OF AIR WILL ACCOMPANY THE UPPER LEVEL LOW AND TOGETHER WITH WARMER SURFACE TEMPERATURES AND HIGHER DEW POINTS...A FEW STORMS ON TUESDAY AFTERNOON COULD BECOME SEVERE..WITH DIME TO QUARTER SIZE HAIL THE THREAT TUESDAY AFTERNOON. NO SEVERE WEATHER IS EXPECTED TONIGHT...BUT EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS SHOULD REMAIN WATCHFUL OF SOME LOW WATER BRIDGES AND LOW LYING LOCATIONS FOR POSSIBLE FLOODING. GORDON
Special weather statement, Mar 17, 1:00 PM CST, 2 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST MON MAR 17 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...HEAVY RAIN AND LOCALIZED FLOODING POSSIBLE LATE THIS AFTERNOON AND TONIGHT... AT 1245 PM...SURFACE LOW PRESSURE WAS LOCATED JUST WEST OF DALLAS FT WORTH. THIS STORM WILL MOVE SLOWLY NORTHEAST ACROSS SOUTHERN MISSOURI ON TUESDAY. THIS LOW IS PUMPING AN INORDINATE AMOUNT OF MOISTURE FROM THE GULF OF MEXICO. MEANWHILE AN UPPER LEVEL LOW OVER SOUTHWESTERN TEXAS WAS CONTRIBUTING TO THE OVERALL AMOUNT OF LIFT ACROSS THE CENTRAL AND SOUTHERN PLAINS. WIDESPREAD RAIN IS EXPECTED FOR THE REST OF THE AFTERNOON AND THIS EVENING. HOWEVER A DRY SLOT IN THE MID LEVELS OF THE ATMOSPHERE WILL BE SWINGING IN BEHIND THE SURFACE LOW AND ABRUPTLY SHUT OFF THE WIDESPREAD RAIN LATE TONIGHT ACROSS WESTERN AREAS. BASED ON THE TRAJECTORY OF THE DRY SLOT AND THE MOVEMENT OF THE HEAVY RAIN OUT OF ARKANSAS...I EXPECT 1 TO 2 INCHES OF RAIN GENERALLY EAST OF A CASSVILLE TO HARTVILLE TO ROLLA LINE. THE REST OF THE AREA CAN EXPECT AROUND 1 INCH OF RAIN THROUGH NOON ON TUESDAY. THIS WILL LIKELY CAUSE SOME FLOODING OF LOW WATER BRIDGE CROSSINGS AND LOW LYING LOCATIONS. THUNDERSTORMS WILL ALSO BE POSSIBLE TONIGHT INTO TUESDAY. HOWEVER...THE ATMOSPHERE IS TOO SATURATED FOR SEVERE WEATHER TONIGHT. A COLD POCKET OF AIR WILL ACCOMPANY THE UPPER LEVEL LOW AND TOGETHER WITH WARMER SURFACE TEMPERATURES AND HIGHER DEW POINTS...A FEW STORMS ON TUESDAY AFTERNOON COULD BECOME SEVERE..WITH DIME TO QUARTER SIZE HAIL THE THREAT TUESDAY AFTERNOON. NO SEVERE WEATHER IS EXPECTED TONIGHT...BUT EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS SHOULD REMAIN WATCHFUL OF SOME LOW WATER BRIDGES AND LOW LYING LOCATIONS FOR POSSIBLE FLOODING. GORDON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 11:30 AM CST | Flash Flood Warning | SGF | Howell, Ozark | 4 hr |
| Mar 17, 3:09 PM CST | Flash Flood Warning | SGF | Texas | 111 min |
| Mar 17, 4:14 PM CST | Flash Flood Warning | SGF | Maries, Miller, Phelps, Pulaski | 6 hr |
| Mar 17, 4:14 PM CST | Flash Flood Warning | SGF | Dent | 6 hr |
| Mar 17, 4:49 PM CST | Flash Flood Warning | SGF | Shannon, Texas | 5 hr |
| Mar 17, 5:56 PM CST | Flash Flood Warning | SGF | Howell | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.